Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 26, NWS Raleigh, NC

April 19, 2002Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 19, 2002, 5:05 PM EDT for Wake County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2002, 5:05 PM EDT (21:05 UTC)
Expired
Apr 19, 2002, 5:30 PM EDT
In force
25 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 192105
SVRRAH
NCC183-192130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
504 PM EDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAKE COUNTY IN NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF RALEIGH...MOVING SOUTHEAST
  AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  RDU INTERNATIONAL AIRPORT
  RALEIGH


DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

$$

GL/DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:44 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 19, 2:44 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT FRI APR 19 2002

.SHORT TERM...COMPLICATED WEATHER PATTERN SETTING UP THROUGH THE
BEGINNING OF NEXT WEEK. EXPECT A PRETTY GOOD COVERAGE OF CONVECTION
THIS AFTERNOON AND EVENING AS BAND OF SHOWERS/STORMS MOVES EAST
ACROSS THE AREA. WILL INCLUDE SHRA/TSRA FOR THIS EVENING.

FRONTAL SYSTEM OVER GREAT LAKES DROPS SOUTH TONIGHT AND SATURDAY
BEFORE STALLING OVER THE REGION SATURDAY NIGHT/SUNDAY. LATEST RUN OF
ETA/AVN PUSHES FRONT SOUTH OF FORECAST AREA BY SUNDAY MORNING. WILL
NOT FOLLOW THIS FRONTAL POSITION BUT RATHER KEEP FRONT FURTHER NORTH
IN NORTHERN NC AND LIMIT THE SOUTHWARD EXTENT OF THE COOL AIR PUSH.
FRONT LIFTS NORTH SUNDAY AS A WAVE DEVELOPS ALONG FRONT OVER MS
VALLEY AND PUSHES EAST. TRAILING COLD FRONT SWINGS THROUGH THE AREA
LATE SUNDAY NIGHT AND EARLY MONDAY.

GREATEST CHANCE OF RAIN APPEARS TO BE THIS EVENING...NEAR FRONTAL
POSITION SATURDAY AND WITH FROPA SUNDAY NIGHT. GUIDANCE TEMPS
GENERALLY FOLLOWED THROUGH SATURDAY NIGHT WITH FORECAST TEMPS ABOVE
GUIDANCE ON SUNDAY.

.EXTENDED... MODEL CONSENSUS FAVORS SURFACE HIGH PRESSURE MOVING
FROM THE OHIO VALLEY TO THE MID ATLANTIC COAST TUESDAY AND
WEDNESDAY.  THIS SHOULD BRING DRY AND SEASONABLE WEATHER TO CENTRAL
NORTH CAROLINA DAYS 4 AND 5.  BY NEXT THURSDAY...A COLD FRONT
APPROACHES BUT LOW LEVEL FLOW TURNS WESTERLY AHEAD OF THE FRONT AND
IS LIKELY TO KEEP IT DRY.  MODELS SHOW THIS TO BE FOLLOWED BY MORE
SEASONABLE TEMPERATURES AND DRY AIR CONTROLLED BY A NORTHERN STREAM
AIRMASS. -RFG

.RAH...NONE.

BLAES/RFG

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 4:24 PM EDTSevere Thunderstorm WarningRAHNash21 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.